Iowa, 2007

Flash Flooding and Hail in Iowa, June 16, 2007

June 16, 2007 · NWS FSD · 4 events in 4 counties and zones

Heavy rain from thunderstorms caused flash flooding in part of northwest Iowa during the late afternoon and early evening of June 16th. There was also one report of marginally large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain from thunderstorms caused flash flooding in part of northwest Iowa during the late afternoon and early evening of June 16th. There was also one report of marginally large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 2:20 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 16, 2:20 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT SAT JUN 16 2007

.DISCUSSION...
WRMFNT WL LIFT NWD THRU CWA DURING NITE. CURRENT CONVECTION WILL
ALSO CONT TO LIFT NEWD WITH CELLS MOVG EWD. BY LATER EVE...PRECIP
SHUD BE OVER AND ALSO WL LOSE ITS PUNCH WITH SUNSET.

ON SUN...STG SLY WNDS SHUD DEVELOP BY MID MORN WITH GUSTS TO 40 MPH.
THIS IS ALL AHEAD OF A CDFNT WHICH WL MOVE ACRS CWA SUN NITE AND MON
MORN. WND ADVY WL PBLY BE NEEDED ON SUN. CAPPING WL PREVENT TRW
DEVELOPMENT ACRS CWA DURING THE DAY...BUT TRW SHUD DEVELOP ALONG FNT
ACRS CNTRL SD AND THEN MOVE FAIRLY QUICKLY E SUN NITE INTO MON MORN.
WILL BUMP UP POPS ACRS CWA SUN NITE INTO MON MORN. SVR PSBL SUN NITE
WRN CWA WITH HAIL AND WND THE MAIN THREAT. SVR THREAT SHUD WANE AS
STORMS MOVE EWD WITH POT FOR HVY RAIN INSTEAD. SHUD BE QUITE WARM
ACRS CWA ON SUN AND CURRENT FCST HIGHS DO LOOK GOOD.

MODELS SIMILAR IN PUSHING FNT THRU ERN CWA BY 18Z MON. THIS SHUD END
CHC OF TRW ACRS ALL OF CWA BY AFTN. COOLER AIR BEHIND FNT WL LIMIT
HIGH IN THE 70S TO LOWER 80S ON MON.

IN THE LONG RANGE MODELS NOW SEEM TO AGREE ON WEAK RIDGING OVR NRN
PLAINS WITH ECMWF NO LONGER SHOWING UPPER LOW OVER CWA. SMALL THREAT
OF PRECIP IN THE LONG RANGE WITH WEAK S/W IN WLY FLOW. HARD TO TIME
THESE FEATURES AND WL BE SPOTTY AT BEST SO WL LEAVE WED THRU SAT
DRY. ONLY DECENT WAVE MODELS AGREE ON IS TUES/TUES EVE AND LLM IS
LACKING. IF PRECIP CAN DEVELOP IT WL BE MID LEVL BASED AND SPOTTY.
SO WL KEEP 20% GOING TUE INTO TUES EVE. TEMPS WL BE SEASONABLE TUES
INTO THU WITH SOME WARMING BY NEXT WEKEND.

&&

.AVIATION...
THUNDERSTORMS WILL HOLD MOST OF THE VISIBILITY AND CIG ISSUES
FOR THIS AFTERNOON AND EVENING. MVFR CIGS AND VSBYS WL PREVAIL
ARND KHON THRU MUCH OF AFTN WITH DECAYING MCS WORKING EWRD.
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG PERSISTENT AND
CONVECTIVELY REINFORCED WARM FRONT LIFTING TOWARD I90 DURING THE
AFTN AND EVE...WITH LKLY THREAT FOR MVFR CIGS/VSBYS AS WELL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 16, 10:35 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT SAT JUN 16 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAKENING COMPLEX OF THUNDERSTORMS WILL MOVE INTO THE CENTRAL
JAMES VALLEY MIDDAY...WITH AREAS OF HEAVY RAINFALL AND A LITTLE
PEA SIZE HAIL. ON THE PERIPHERY OF THIS SYSTEM...SCATTERED
THUNDERSTORMS WILL REDEVELOP BY MID TO LATE AFTERNOON...EXTENDING
ALONG A LINE TOWARD THE SOUTHEAST INTO NORTHWEST IOWA. ISOLATED
STORMS COULD PRODUCE HAIL TO QUARTER SIZE WITH LATE AFTERNOON AND
EVENING STORMS.

FLOODING...
HEAVY RAINFALL WILL SPREAD INTO THE CENTRAL JAMES VALLEY FOR
EARLY AFTERNOON. WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE...AND THE
RECENT WET PERIOD...SOME PONDING IN LOW LYING AND URBAN AREAS IS
LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WINDY CONDITIONS WILL DEVELOP THROUGHOUT THE AREA BY MIDDAY
SUNDAY. WIND SPEEDS OF 20 TO 35 MPH ARE LIKELY...WITH SOME AREAS
SEEING WIND GUSTS IN EXCESS OF 40 MPH.

THUNDERSTORMS WILL MOVE INTO AREAS WEST OF THE JAMES RIVER SUNDAY
EVENING...THEN CONTINUE EAST ACROSS THE REGION SUNDAY NIGHT INTO
MONDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
THIS ACTIVITY...MAINLY ALONG AND NORTH OF INTERSTATE 90 SUNDAY
NIGHT. AT THIS TIME THE MAIN THREAT APPEARS TO BE LARGE HAIL FOR
AREAS WEST OF A HURON TO PLANKINTON LINE SUNDAY EVENING...WITH
AREAS FARTHER EAST...UP THROUGH SIOUX FALLS AND MARSHALL...SEEING
A GREATER THREAT FOR DAMAGING WIND DURING THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THROUGH 9 PM IN
AREAS FROM AROUND HURON TO SIOUX FALLS TO SPENCER IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 16, 12:21 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       IROQUOIS                44.37N 97.85W
06/16/2007  M0.75 INCH       KINGSBURY          SD   TRAINED SPOTTER

            FELL IN 40 MINUTES.

&&

CJANSEN
Local storm report, Jun 16, 2:58 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      COLTON                  43.79N 96.93W
06/16/2007                   MINNEHAHA          SD   TRAINED SPOTTER

            ABOUT 3 INCHES RAIN CAUSED STREET FLOODING WITH UP TO A
            FOOT OF WATER IN THE STREETS

&&

RRYRHOLM
Local storm report, Jun 16, 3:21 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             WOODSTOCK               44.01N 96.10W
06/16/2007  E0.75 INCH       PIPESTONE          MN   TRAINED SPOTTER

            PENNY-SIZED HAIL AND SMALLER

&&

JLAFLIN
Local storm report, Jun 16, 3:38 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 E CHESTER             43.89N 96.82W
06/16/2007  E0.75 INCH       MOODY              SD   PUBLIC

            SIX TENTHS OF AN INCH OF RAIN...PENNY-SIZED HAIL...BROKEN
            TREE BRANCHES...AND HEAVY BENCHES BLOWN OVER

&&

JLAFLIN
Local storm report, Jun 16, 3:58 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 NW LAKE WILSON        44.05N 96.02W
06/16/2007  E0.75 INCH       MURRAY             MN   PUBLIC

&&

JLAFLIN
Local storm report, Jun 16, 4:07 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 S CURRIE              44.04N 95.67W
06/16/2007  E0.75 INCH       MURRAY             MN   LAW ENFORCEMENT

&&

JLAFLIN

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Woodbury

When
June 16, 4:15 PM CST to 5:30 PM CST
Where
Woodbury County, Sioux City
Cause
Heavy Rain
Reported by
Public
Coordinates
42.500, -96.380

Heavy rain caused flooding of numerous streets in Sioux City, including several streets in the downtown area.

Flash Flood, Cherokee

When
June 16, 5:05 PM CST to 7:00 PM CST
Where
Cherokee County, 10 mi NE of Cherokee
Cause
Heavy Rain
Reported by
Public
Coordinates
42.852, -95.411

Heavy rain caused flooding of roads and fields.

Flash Flood, Buena Vista

When
June 16, 5:50 PM CST to 7:00 PM CST
Where
Buena Vista County, Newell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.600, -95.000

Heavy rain caused flooding of numerous streets and storm sewers.

Hail, Sioux

When
June 16, 6:30 PM CST
Where
Sioux County, 5 mi N of Orange City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.092, -96.050

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41677, 41680, 41682, 41685.